Alert archive / Texas / Flash Flood Warnings in 2017

Flash Flood Warning 9, NWS Houston/Galveston, TX

April 18, 2017Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Apr 18, 2017, 3:47 AM CDT for Brazoria County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2017, 3:47 AM CDT (08:47 UTC)
Expired
Apr 18, 2017, 6:45 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Brazoria County, TX

The radar

The Houston radar (KHGX), 35 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:35 AM CDTFLASH FLOODDanbury, TXWATER IN HOMES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 967 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
967 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WGUS54 KHGX 180847
FFWHGX
TXC039-181145-
/O.NEW.KHGX.FF.W.0009.170418T0847Z-170418T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
347 AM CDT TUE APR 18 2017

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Central Brazoria County in southeastern Texas...

* Until 645 AM CDT.

* At 345 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates of up to 9 
  inches of rain have fallen in and near Danbury. Flash flooding is 
  occurring or expected to begin shortly.

* Some locations that will experience flooding include...
  Danbury.

Rainfall rates of 2 to 3 inches per hour are expected in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 2928 9529 2926 9527 2922 9526 2914 9534
      2918 9538 2927 9539 2929 9535

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 10:20 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Apr 17, 10:20 PM CDT, 5 hours 27 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1020 PM CDT Mon Apr 17 2017

.DISCUSSION...
The MCV appeared to be slowly drifting eastward toward Washington
County at 9:30 PM. High res models were showing the possibility
of redevelopment east and south of the MCV tonight. The caveat is
that each model has a different solution as to its location and
track through the night. The HRRR looks to be verifying best so
far this evening. The latest NAEFS climatological percentile PW
has SE Texas in the 97th to 99th percentile tonight. The PW of
1.50 inches agrees with the 00Z CRP sounding.

Given the latest HRRR model runs and the input from the other
high res models, have tweaked the POPs upward for the remainder of
tonight. Also adding locally heavy rainfall to those areas with
rain chances 60 percent or greater through mid morning Tuesday.

40

&&

.PREV DISCUSSION... /ISSUED 650 PM CDT Mon Apr 17 2017/

AVIATION.../00Z TAF/
Short term forecasting for TAFs will lean heavily on GOES 16
data, radar imagery and surface analysis due to a mesoscale
convective vortex (MCV) moving into the area spawned from last
night's convection across south Texas. Also we have a cold pool
driven outflow boundary with a line of showers and storms moving
towards SE Texas from central Texas. Convective allowing models
provide at least some guidance but it does not take much for storm
mode and evolution to change on the mesoscale.

Trends for this evening's convection should be downward and
expect convection to be dissipating through 02-03Z. There should
be a break in activity but with the MCV convection may start up
mid morning so trended TAFs in that direction. KCLL/KUTS may be
impacted by outflow this evening as well which is not mentioned in
TAFs. These may need to be amended depending upon convective
trends with activity to the north. MVFR ceilings are forecast for
the morning hours 09-15Z but will depend upon convection. Given
cloud cover already over much of the area I have a hard time
thinking IFR/fog will develop.

Models show the MCV getting stretched out tomorrow but there
should be plenty of lift with it along with moisture. Locally
there should be 1.5 to 1.8 inches of precipitable water so it may
not take much heating to trigger convection given available lift
and outflow boundary present. TAFs will carry VCTS for most of
tomorrow with hopes of fine tuning possible rounds of TSRA with
future TAF updates.

Overpeck

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      66  83  67  84  67 /  70  50  10  20  10
Houston (IAH)              67  83  68  84  68 /  60  60  10  30  10
Galveston (GLS)            72  81  72  80  73 /  40  50  20  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...40
Aviation/Marine...39
Hazardous weather outlook, Apr 17, 10:02 AM CDT, 17 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
1002 AM CDT Mon Apr 17 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181515-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
1002 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible through this
evening and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms are possible again Tuesday
and may be capable of locally heavy rainfall. Stronger
thunderstorms may also be capable of small hail or gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-181515-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
1002 AM CDT Mon Apr 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A line of thunderstorms moving across the coastal waters today may
result in gusty winds or small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 18, 1:33 AM CDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
133 AM CDT TUE APR 18 2017

TXZ237-180715-
Brazoria TX-
133 AM CDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BRAZORIA COUNTY
UNTIL 215 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm over
Danbury, or near Angleton, moving northeast at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Northern Angleton, Danbury, Liverpool and Chocolate Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2918 9545 2942 9533 2929 9512 2924 9509
      2908 9528
TIME...MOT...LOC 0633Z 214DEG 7KT 2919 9532

40

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 7:12 PM CDTSpecial Weather StatementHGXHouston48 min
Apr 18, 1:05 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Apr 18, 1:33 AM CDTSpecial Weather StatementHGXBrazoria42 min
Apr 18, 2:01 AM CDTFlash Flood WarningHGXBrazoria119 min
Apr 18, 2:22 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston113 min
Apr 18, 3:58 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Apr 18, 4:09 AM CDTFlash Flood WatchHGXAustin, Brazoria, Chambers, Colorado, Fort Bend, Galveston and 6 more12 hr
Apr 18, 4:36 AM CDTAreal Flood AdvisoryHGXAustin, Fort Bend, Waller, Wharton114 min
Apr 18, 5:08 AM CDTFlash Flood WarningHGXBrazoria, Galveston3 hr
Apr 18, 5:58 AM CDTSpecial Marine WarningHGX92 min
Apr 18, 6:10 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr
Apr 18, 7:06 AM CDTSpecial Weather StatementHGXGalveston39 min
Apr 18, 7:28 AM CDTSpecial Marine WarningHGX32 min
Apr 18, 7:57 AM CDTAreal Flood WarningHGXBrazoria, Galveston3 hr
Apr 18, 8:14 AM CDTSpecial Marine WarningHGX91 min
Apr 18, 8:16 AM CDTSpecial Marine WarningHGX89 min
Apr 18, 8:58 AM CDTAreal Flood AdvisoryHGXJackson, Wharton62 min
Apr 18, 9:04 AM CDTSpecial Marine WarningHGX26 min
Apr 18, 9:28 AM CDTSpecial Marine WarningHGX62 min
Apr 18, 9:43 AM CDTSpecial Marine WarningHGX62 min
Apr 18, 11:01 AM CDTAreal Flood WarningHGXBrazoria, Galveston3 hr
Apr 18, 11:09 AM CDTAreal Flood AdvisoryHGXChambers, Liberty66 min
Apr 18, 12:56 PM CDTSpecial Marine WarningHGX94 min
Apr 18, 1:59 PM CDTAreal Flood WarningHGXBrazoria, Galveston3 hr
Apr 18, 5:03 PM CDTAreal Flood AdvisoryHGXBrazoria, Galveston3 hr

Nearby

Flash Flood Warnings in Texas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.